Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Symptoms

I am a fifty-seven year old slightly obese Caucasion male who aside from some recently acquired hypertension has always enjoyed robust health. My blood pressure is now controlled by 25mg. of Chlorothyiazide and 20mg. of Lotensin taken daily and is now within normal limits. I also take 20mg. of Provachol daily which serves to keep my cholesterol within acceptable limits. In addition I take a daily dose of aspirin as well as a potassium suppliment. I am physically active and jog between ten and fifteen miles per week. At the gym, where I work out about three times a week, I consistently out-perform men half my age in tests of strength.
    Recently I have begun to develop some disturbing, and rather bizarre, neurological symptoms. Almost daily I have attacks in which my hands and fingers cramp and distort into positions which I cannot volunarily duplicate. This is usually accompanied by some discomfort and pain. Although these attacks often seem to begin spontaneously, I have discovered that they can also be  triggered by pressure on my arms and hands such as that caused when my arm is resting on the window of my car while driving. I have learned that they can also be triggered when I try to make small coordinated movements with my fingers such as counting change or flossing my teeth. In addition,  I also have episodes, without spasms, in which I have trouble making fine and hand and finger movements and find it impossible to complete such simple tasks as winding a watch or sewing a button. My hands seem to fatigue easily and I have detected a loss of finger strength. Often, I now have aches in my hands.These problems appears to be slightly greater in my left hand (I am left-hand dominant.) These episodes can last anywhere from a few seconds to, intermittently, two or three hours. When a episode begins in one hand it is usually followed soon by symptoms in the other. Several times during the night I now awake with both my hands numb or tingling with "pins and needles." This may involve the whole hand or just two or three contiguous fingers.
   These symptoms are mirrored by those of my feet. My toes and feet also spasm; usually, but not always when I am lying in bed. My toes splay and fan out. or curl up or down. My feet (or ather my toes can go numb or tingling when either walking or standing still. I also feel cramping pains in my arches.
    Recently, while in my dentist's chair, my lower jaw stated trembling in a lateral motion at the same time I began to develop spasms in my feet. When my dentist, who said he never saw anything like it before, asked me to close my mouth and rest for a few minutes it subsided. I have never before experienced anything similar and am positive that it was niether anxiety nor fatigue related.
    It seems also that I am also experiencing more cramps throughout my body generally. I have also noticed that although I do not experience any present difficulty when exercising or jogging, I do find myself feeling weak in my legs when climbing even a few flight of stairs.
    About two years ago I suffered  "clay shoveler's fractures" at C6 and C7. Examinations by an orthopedist and a neurosurgeon as well as an MRI at that time revealed no nuerological involvement. I was fitted with a cervical collar and released. Subsequent examinations showed full recovery.. I am resonably certain my present problems are unrelated.
    My primary-care physician has referred me to a neurologist for further examination and an EMG. I have already been tested for hypocalcaemia and been found negative.
    Please advise me on possible diagnoses and suggest any further tests that you think might be useful. Are these symptoms consistent with ALS?
    Many thanks for any assistance.
3 Responses
Avatar universal
Dear Larry:

Sorry to hear about your problem.  I guess the first thing you want to know is whether this might be ALS.  Your symptoms do not sound like ALS, you have sensory changes (pins and needles) which do not go along with ALS.  In addition, you do not experience muscle weakness with jogging.  So, I would highly doubt that you have ALS.

There are many things that may be causing your symptoms.  Some things to think about, one is getting an electrolyte panel when your having one of your events-especially the potassium.  I would also get a vitamin B12 level.  Another idea is that statins are mitochondrial dysfunctional agents and can effect energy levels and in some patients muscle dysfuntion.  One quick way of proving if this is happening to you is to stop the Provachol for a month or so and see if the condition goes away.  The results of the EMG will help to lead you toward other tests and possibilities.  I think I would start with these and then see what the results show.

Sincerely,

CCF Neuro MD
Avatar universal

Dear Larry,

I am sorry to hear about these troubling symptoms.  I agree with the suggestions of checking an electrolyte panel to rule out a channelopathy but this condition is extremely rare.  More common etiologies include a focal dystonia- there is one actually called "writer's cramp dystonia."  A dystonia is a prolonged involuntary contracure of specific muscle.  Additionally, since some of your symptoms occur when your are complaining of pins and needles especially after resting your arm on a window when driving or during sleep, you may be developing peripheral compression palsies (most commonly of the ulnar nerve) and this can occur by prolonged leaning on an arm especially at night during sleep.  
    If I were you, I would start with a general physical exam and routine blood work including electrolytes, thyroid function tests, hgba1c (to rule out diabetes).  Additionally an EMG would likely help to make a diagnosis.  Good Luck!

cybermd5

Avatar universal
Have  you mentioned this to your doctor -- especially the weakness in the legs, etc.  I know that with some cholesterol lowering drugs (I'm not sure about Pravochol, though) -- one thing they tell you is that if you start experiencing any muscle weakness to tell your doctor -- it could be the sign of a serious side effect.

It might be worth mentioning to him/her anyway.  Best of luck and keep us informed.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease